Alert archive / Kentucky / Tornado Warnings in 2017

Tornado Warning 42, NWS Paducah, KY

April 28, 2017Henderson County, Union County, Kentucky; Posey County, Indiana; Gallatin County, White County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 28, 2017, 8:08 PM CDT for Henderson County, Union County, Kentucky; Posey County, Indiana; Gallatin County, White County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2017, 8:08 PM CDT (01:08 UTC)
Expired
Apr 28, 2017, 8:45 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Gallatin County, IL, White County, IL, Posey County, IN, Henderson County, KY, Union County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.6
Supercell composite
26.5

Open this sounding in Storm Lab

The text

As transmitted.

992 
WFUS53 KPAH 290108
TORPAH
ILC059-193-INC129-KYC101-225-290145-
/O.NEW.KPAH.TO.W.0042.170429T0108Z-170429T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
808 PM CDT FRI APR 28 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  South central White County in southeastern Illinois...
  Central Gallatin County in southern Illinois...
  Southern Posey County in southwestern Indiana...
  West central Henderson County in northwestern Kentucky...
  North central Union County in northwestern Kentucky...

* Until 845 PM CDT
    
* At 808 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Ridgway, or near Shawneetown, moving northeast at
  60 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Mount Vernon, Shawneetown, Uniontown, Ridgway and Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3768 8825 3780 8831 3800 8785 3784 8774
TIME...MOT...LOC 0108Z 240DEG 53KT 3777 8823 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

CN
2 follow-up statements
377 
WWUS53 KPAH 290121
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
821 PM CDT FRI APR 28 2017

ILC059-193-INC129-KYC101-225-290145-
/O.CON.KPAH.TO.W.0042.000000T0000Z-170429T0145Z/
White IL-Gallatin IL-Posey IN-Henderson KY-Union KY-
821 PM CDT FRI APR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH
CENTRAL WHITE...NORTHEASTERN GALLATIN...SOUTHERN POSEY...WEST CENTRAL
HENDERSON AND NORTH CENTRAL UNION COUNTIES...
    
At 821 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Mount Vernon, moving northeast at 60
mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Mount Vernon and Uniontown and Hovey Lake State Fish and Wildlife 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3771 8816 3784 8822 3800 8785 3784 8774
TIME...MOT...LOC 0121Z 240DEG 53KT 3787 8801 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

CN
316 
WWUS53 KPAH 290132
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
832 PM CDT FRI APR 28 2017

ILC059-193-290141-
/O.CAN.KPAH.TO.W.0042.000000T0000Z-170429T0145Z/
White IL-Gallatin IL-
832 PM CDT FRI APR 28 2017

...THE TORNADO WARNING FOR SOUTH CENTRAL WHITE AND NORTHEASTERN
GALLATIN COUNTIES IS CANCELLED...

A tornado watch remains in effect until 100 AM CDT for southwestern
Indiana...and northwestern Kentucky.

LAT...LON 3784 8774 3775 8804 3776 8805 3780 8803
      3781 8804 3780 8807 3783 8808 3782 8804
      3784 8803 3785 8807 3789 8809 3790 8807
      3789 8802 3791 8802 3792 8803 3800 8785
TIME...MOT...LOC 0131Z 240DEG 53KT 3795 8784 

$$

INC129-KYC101-225-290145-
/O.CON.KPAH.TO.W.0042.000000T0000Z-170429T0145Z/
Posey IN-Henderson KY-Union KY-
832 PM CDT FRI APR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHERN
POSEY...WEST CENTRAL HENDERSON AND NORTH CENTRAL UNION COUNTIES...
    
At 831 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mount Vernon, moving northeast at 60 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3784 8774 3775 8804 3776 8805 3780 8803
      3781 8804 3780 8807 3783 8808 3782 8804
      3784 8803 3785 8807 3789 8809 3790 8807
      3789 8802 3791 8802 3792 8803 3800 8785
TIME...MOT...LOC 0131Z 240DEG 53KT 3795 8784 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

CN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 28, 6:07 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 28, 6:07 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
607 PM CDT Fri Apr 28 2017

.UPDATE...
Issued at 607 PM CDT Fri Apr 28 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 126 PM CDT Fri Apr 28 2017

A warm front is lifting north across the region. This front will
be both the immediate and short term focus for convection.
Currently, surface based CAPES were starting to appear in southern
Ky and the SEMO Bootheel, or, along/just south of the boundary,
where surface dew points have risen into the mid 60s. North of the
boundary, parcel lift is elevated, with dew points from the mid
50s to low 60s. Helicity values along the boundary are high, but
with scarce surface based instability, and still some capping to
erode, activity on radar has been more isolated to scattered, and
more to our west, where first couple of warnings have been issued.
Will continue to monitor closely as warm front lifts north, and
we warm sector. Latest SWOMCD outlooks 50 percent probs for watch
box this pm, so they are literally 'watching' as well.

Tonight, better organization/better upper dynamics come into play,
so should see better storm coverage, even in the warm sector. Alot
then depends on where boundary sets up, and there is still some
model difference between across our northern counties, or, to our
north entirely. Either way, activity should be most vibrant along
and in vicinity of boundary, with heaviest rains focused in that
vicinity. Highest qpf thus expected across our north and west,
with least qpf across our south/east, where convective activity
will be most isolated/marginalized.

Saturday, as advertised, looks like a pause, with redevelopment
late Saturday into Saturday night. Sunday still looks active and
as we transition to cold front and it's passage, into Sunday
night, pcpn ending west to east. Continued SLGT risk Sat pm-night
and Sun pm- night as well.

Per collab with LMK, expanded FFA to the south and east to mesh
with southern In and northcentral Ky. Ran for entire event.
Amounts will be highest further south and west, but this will line
up best with IND/LMK.

.LONG TERM...(Monday through Friday)
Issued at 231 PM CDT Fri Apr 28 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 607 PM CDT Fri Apr 28 2017

Kept the TAFs simple. Indicate an increasing chance of convection
by 02z and continuing through the overnight. Will likely have
updates once convection organizes and we can pinpoint where we may
have lower ceilings and visibility due to showers and storms.
Otherwise winds will generally be from the south to southeast near
10 kts, variable speeds, more gusty with convection. The chance
should diminish with a lull the first part of Saturday. We may see
a chance again in the afternoon. But confidence a bit low for 2
now. Will withhold on a mention in the planning portion of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&
Hazardous weather outlook, Apr 28, 2:13 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Special weather statement, Apr 28, 2:30 PM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
230 PM CDT FRI APR 28 2017

ILZ076-077-082-083-282015-
White IL-Edwards IL-Hamilton IL-Wayne IL-
230 PM CDT FRI APR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
EDWARDS AND NORTHERN HAMILTON COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
McLeansboro, moving northeast at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fairfield, McLeansboro, Albion, West Salem, Cisne, Jeffersonville,
Sims, Bone Gap, Mill Shoals, Springerton, Mount Erie, Golden Gate,
Belle Prairie City and Burnt Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3860 8815 3857 8815 3857 8807 3852 8795
      3844 8795 3808 8840 3811 8865 3860 8846
TIME...MOT...LOC 1930Z 220DEG 46KT 3813 8852

ps
Local storm report, Apr 28, 7:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             WADESVILLE              38.10N 87.79W
04/28/2017  M1.00 INCH       POSEY              IN   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED. LOCAL POWER OUTAGES.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningPAHHenderson, Union26 min
Apr 28, 10:47 PM CDTSevere Thunderstorm WarningPAHUnion43 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningPAHHenderson32 min
Apr 29, 12:02 AM CDTFlash Flood WarningPAHHenderson, Union6 hr
Apr 29, 12:48 PM CDTRiver Flood WarningPAHUnion6 days
Apr 29, 12:48 PM CDTRiver Flood WarningPAHCrittenden, Union21 days
Apr 28, 7:32 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh28 min
Apr 28, 7:49 PM CDTSevere Thunderstorm WarningPAHGibson, Posey26 min
Apr 28, 7:55 PM CDTSevere Thunderstorm WarningPAHGibson, Pike35 min
Apr 28, 8:16 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh29 min
Apr 28, 9:39 PM CDTTornado WarningPAHSpencer, Warrick36 min
Apr 28, 9:47 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Warrick43 min
Apr 28, 10:20 PM CDTFlash Flood WarningPAHGibson, Pike6 hr
Apr 29, 12:31 AM CDTFlash Flood WarningPAHSpencer, Warrick4 hr
Apr 29, 2:51 AM CDTFlash Flood WarningPAHGibson, Posey, Vanderburgh3 hr
Apr 29, 3:05 AM CDTFlash Flood WarningPAHPosey6 hr
Apr 29, 3:09 AM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh, Warrick36 min
Apr 29, 3:43 AM CDTSevere Thunderstorm WarningPAHPike, Warrick32 min
Apr 29, 5:02 AM CDTFlash Flood WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick4 hr
Apr 29, 8:57 AM CDTAreal Flood WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick6 hr
Apr 28, 9:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Apr 28, 9:59 PM CDTSevere Thunderstorm WarningPAHAlexander, Union46 min
Apr 28, 10:30 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union45 min
Apr 28, 10:49 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson41 min
Apr 28, 11:27 PM CDTFlash Flood WarningPAHSaline6 hr
Apr 28, 11:29 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Johnson, Pope, Saline, Williamson46 min
Apr 28, 11:57 PM CDTFlash Flood WarningPAHGallatin, Saline6 hr
Apr 29, 12:09 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson3 hr
Apr 29, 3:08 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson6 hr
Apr 29, 5:29 AM CDTFlash Flood WarningPAHGallatin, Saline4 hr
Apr 29, 8:43 AM CDTAreal Flood WarningPAHFranklin, Hamilton, Jackson, Perry, Saline, Williamson15 hr

Nearby

Tornado Warnings in Kentucky, 2017Tornado Warnings in Illinois, 2017Tornado Warnings in Indiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.